Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 248, NWS Hastings, NE

August 8, 2004Greeley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2004, 4:04 AM CDT for Greeley County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2004, 4:04 AM CDT (09:04 UTC)
Expired
Aug 8, 2004, 4:30 AM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Greeley County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2210 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 AM CDT, 49 minutes earlier.

Area forecast discussion, Aug 8, 3:15 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
315 AM CDT SUN AUG 8 2004

.DISCUSSION...NO SIG CHANGES TO CURRENT FCST. RELATIVELY WEAK LOW
PRESSURE CENTERS LOCATED IN CNTRL SD...N CNTRL NE...AND OVR THE NRN
FRONT RANGE OF CO...WITH COLD FRONT DRAPED FROM SD LOW...BACK INTO
NWRN NE AND INTO NERN CO. WARM FRONT EXTENDS FROM LOW IN SD E INTO
MN. PRE-FRONTAL TROF FROM LOW IN SD...S THRU CNTRL NE AND INTO WRN
KS. UPR LVLS HAVE TWO AREAS OF SHORTWAVE ENERGY...LEAD FROM ERN SD
INTO NERN NE...WITH SPACE PICS SHOWING SECONDARY WAVE JUST PUSHING
INTO THE DAKOTAS. SOME SW RIDGING GOING ON AHEAD OF ALL THIS INTO
ERN KS AND MS.

AS THOUGHT 24 HRS AGO...LEAD UPR WAVE AND TROF PROVIDED MEANS FOR
CURRENT CONVECTION ACROSS SD AND INTO NRN NE TONIGHT WITH SRN
PORTION OF ELEVATED STORMS THAT INITIATED OVER THE HIGHLANDS OF CO
PUSHING SE AND WEAKENING QUICKLY AS STORMS TRY TO RIDE INTO UPR LVL
WARMTH. NRN BRANCH HOWEVER CONTINUES TO CHUG ALONG TO THE SSE WITH
ERN MOST SHORTWAVE...WHILE RENEWED CONVECTION IS BEGINNING AGAIN
ACROSS WRN SD IN RESPONSE TO THE COLD FRONT AND MARGINALLY STRONGER
UPR LVL WAVE. ALL IN ALL...VERY MUCH AS PLANNED.

FOR TODAY...KEEPING CURRENT THINKING FOR THE MOST PART...WITH SOME
EARLY AM TS/SHRA THRU NRN CWA...THEN A FEW MORE AND STRONGER STORMS
INITIATING ALONG AND AHEAD OF COLD FRONT UNDER INFLUENCE OF SECOND
SW. NEAR TERM MDLS CONTINUE TO WANT TO SPIN UP LOW ALONG FRONT INTO
CNTRL KS LATER TODAY...AND CURRENT UPR FLOW PATTERN AND SFC PRESS
DROPS WOULD SUPPORT THIS. BY EARLY AFTERNOON...PREFERRED AREA FOR LL
CONVERGENCE AND TS INITIATION WOULD BE NEAR/ACROSS NERN CWA...MOVING
S AND EXPANDING WWD THRU THE AFTERNOON INTO BETTER OVERALL
INSTABILITY...WHERE LESS CLOUDS AND BETTER HEATING WILL BE FOUND.
LOW TO MID 60 DPTS...SFC BASED CAPES NEAR 3000 AND ML CAPES
APPROACHING 2000 WITH ENOUGH SUNSHINE COULD MEAN SOME SEVERE. SFC
HEATING NEAR/AHEAD OF FRONT WILL MEAN MUCH TODAY...SO WILL HAVE TO
CONTINUE TO MONITOR CWA FOR BEST POSSIBILITY OF SEVERE STORMS WHICH
RIGHT NOW CONTINUES TO LOOK TO BE ACROSS THE SERN TO SRN PORTION OF
THE FORECAST AREA BY MID/LATE AFTERNOON.

BEYOND TODAY...NO SIG CHANGES TO REST OF FCST...AS COOL DOWN
CONTINUES BEHIND FRONT THROUGH MID WEEK...WITH CHANCE FOR PRECIP ON
TUE STILL HOLDING UNDER GOOD ISENTROPIC LIFT...ALTHOUGH RELATIVELY
DRY LOWER LVLS SHOULD PRECLUDE MUCH IN THE WAY OF RAIN...AND
ATMOSPHERE WILL TAKE SOME TIME TO SATURATE FROM TOP DOWN TO GET
PRECIP AT SFC.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10
Hazardous weather outlook, Aug 7, 7:02 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT SAT AUG 7 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
702 PM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS AFTER 2 AM IN SOUTH
CENTRAL NEBRASKA...MAINLY NORTHWEST OF A GRAND ISLAND TO HOLDREGE
LINE. ISOLATED THUNDERSTORMS FROM WESTERN NEBRASKA MAY MOVE
INTO THIS REGION LATE TONIGHT. THE PRIMARY HAZARD WILL BE GUSTY
WINDS OVER 35 MPH AND LIGHTNING. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER OVER
PARTS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SUNDAY
MORNING. THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

BY EARLY AFTERNOON...A COLD FRONT WILL PUSH INTO SOUTH CENTRAL
NEBRASKA AND BE THE FOCUS FOR THUNDERSTORMS TO REDEVELOP. THE
ATMOSPHERE WILL BE MODERATELY UNSTABLE...ESPECIALLY SOUTH OF
INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA AND ACROSS ALL OF NORTH
CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT BY 2 PM. THE PRIMARY HAZARDS WILL BE HAIL TO THE SIZE OF HALF
DOLLARS...AND WIND GUSTS IN EXCESS OF 50 MPH.

THE ENTIRE AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST...BUT LINGER
INTO THE EARLY EVENING ACROSS NORTH CENTRAL KANSAS. THE
THUNDERSTORMS WILL PUSH OUT THE OUTLOOK AREA AROUND SUNSET SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:24 AM CDTSevere Thunderstorm WarningGIDNance36 min
Aug 8, 4:47 AM CDTSevere Thunderstorm WarningGIDMerrick43 min
Aug 8, 5:15 AM CDTSevere Thunderstorm WarningGIDHamilton45 min
Aug 8, 5:51 AM CDTSevere Thunderstorm WarningGIDYork24 min
Aug 8, 3:57 PM CDTSevere Thunderstorm WarningGIDNuckolls63 min
Aug 8, 5:39 PM CDTSevere Thunderstorm WarningGIDJewell66 min
Aug 8, 6:12 PM CDTSevere Thunderstorm WarningGIDMitchell63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.